Hail, McPherson
- When
- July 10, 6:26 PM CST
- Where
- McPherson County, 9 mi N of Tryon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.680, -100.970
Thunderstorms initiated along a surface frontal boundary during the early evening hours and were enhanced by an approaching upper level disturbance. Storms tracked from southwestern Nebraska into portions of central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms initiated along a surface frontal boundary during the early evening hours and were enhanced by an approaching upper level disturbance. Storms tracked from southwestern Nebraska into portions of central Nebraska. Thunderstorm wind gusts to 80 MPH and hail up to the size of tennis balls was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 10, 2:00 PM CST, 4 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 300 PM CDT SUN JUL 10 2011 .DISCUSSION...HOT AND HUMID WEATHER CONTINUES. THE UPPER LEVEL PATTERN SHOWS A RIDGE OF WARM ARE ACROSS THE CENTRAL US. OVER THE NEXT FEW DAYS THIS AXIS SHOULD MOVE EAST AND ALLOW SOUTHWEST FLOW ALOFT AND ALLOW ANY THUNDERSTORMS WHICH DO OCCUR TO BECOME EFFICIENT HEAVY RAIN PRODUCERS. THESE BOTH WILL HELP TO BRING A BREAK TO THE WARM TEMPERATURES TUESDAY AND WEDNESDAY. BY THE END OF THE WEEK HOWEVER THE AXIS OF WARM AIR WILL MOVE BACK OVER THE STATE AND BRING PERHAPS SOME OF THE WARMEST TEMPERATURES OF THE SUMMER. .TONIGHT AND MONDAY...FORECAST CONCERNS THROUGH THIS PERIOD ARE FOCUSED ON PRECIPITATION CHANCES AS WELL AS TEMPERATURES ON MONDAY. EXPECTING CONVECTION TO DEVELOP OVER NORTHERN COLORADO THIS AFTERNOON AND PUSH EASTWARD ACROSS THE SOUTHERN PARTS OF THE FORECAST AREA TONIGHT. THERE WILL BE PLENTY OF INSTABILITY TO WORK WITH AND WITH THE PASSING OF A WEAK SHORTWAVE TROUGH ALOFT...BELIEVE THERE WILL BE ENOUGH FORCING TO KEEP THUNDERSTORMS GOING THROUGH AS THEY MOVE THROUGH. BESIDES THE ACTIVITY EXPECTED TO MOVE ACROSS SOUTHERN NEBRASKA...MAY GET SOME FURTHER DEVELOPMENT ON THE NORTH BUT WITH LESSER CONFIDENCE ON THIS HAVE TRENDED PRECIPITATION CHANCES SOUTHWARD FOR TONIGHT. IN TERMS OF SEVERE CHANCES...MU CAPES AT 03Z ARE INDICATED TO BE 2K TO 4K J/KG AND DEEP LAYER SHEAR AT AROUND 30 TO 35KTS THIS AFTERNOON LOOKS TO INCREASE TO AROUND 45KTS THIS EVENING ACCORDING TO THE LATEST RUC. IN DAYS PAST...35 TO 40KT SHEAR HAS NOT BEEN ENOUGH TO GET ENOUGH TILT IN STORMS TO SUPPORT HAIL THREATS SO AS SHEAR LOOKS TO BE STRONGER HAVE A BIT HIGHER CONFIDENCE THAT LARGE HAIL WOULD BE A POSSIBILITY IF STORMS DO MOVE ACROSS THE AREA. MAY ALSO HAVE A WIND THREAT AS STORMS ORGANIZE INTO A LINE MOVING ACROSS SOUTHERN NEBRASKA. A SHORTWAVE TROUGH WILL MIGRATE ACROSS THE AREA FROM EASTERN COLORADO INTO NORTHEAST NEBRASKA ON MONDAY. THE WARM FRONT TO THE SOUTH WILL LIFT NORTH THROUGH THE DAY WITH THUNDERSTORMS DEVELOPING ALONG AND NORTH OF THE FRONT. AGAIN...LOOKS LIKE MORE OF AN AFTERNOON THREAT DUE TO DAYTIME HEATING/INCREASED INSTABILITY...AND TIMING OF SHORTWAVE. HOWEVER MAY GET CLOUDS MOVING IN AHEAD OF THE WAVE SO WHERE THE CLOUDS AND PRECIPITATION SET UP MAY HAVE AN IMPACT ON HIGH TEMPERATURES...AND HAVE LOWERED HIGHS A FEW DEGREES. THE WARM FRONT LOOKS TO STAY JUST TO THE SOUTH OF THE FORECAST AREA THROUGH THE DAY...BUT THIS WILL HAVE TO BE WATCHED AS EVEN A SLIGHT SHIFT NORTHWARD COULD CAUSE A BIG DIFFERENCE IN TEMPERATURES AS LOCATIONS TO THE SOUTH OF THIS FRONT THE PAST FEW DAYS HAVE SEEN HIGHS AROUND AND EXCEEDING 100F. SO IF THE WARM FRONT DOES PUSH FURTHER NORTH HIGHS WILL BE TOO COOL. SEVERE STORMS ARE AGAIN A POSSIBILITY...BUT RATHER THAN ACROSS SOUTHERN NEBRASKA...THE THREAT WILL SHIFT INTO NORTHERN NEBRASKA. WITH MOIST EASTERLY FLOW NORTH OF THE FRONT WILL SEE MU CAPES OF 2K TO 4K J/KG AND MODELS ARE INDICATING SHEAR OF OF 40 TO 45KTS INTO EARLY EVENING MAINLY IN LOCATIONS NORTH OF HIGHWAY 2 TO SUPPORT SUPERCELL DEVELOPMENT. ALTHOUGH MAIN THREATS WILL BE HAIL AND WINDS...HODOGRAPHS INDICATING A TORNADO CANNOT BE RULED OUT. HEAVY RAIN IS ALSO A THREAT FOR TONIGHT AND MONDAY...SEE HYDROLOGY SECTION BELOW FOR DETAILS. TUESDAY AND WEDNESDAY...CLOUDS AND STORMS WILL DOMINATE BOTH DAYS WITH COOLER TEMPERATURES AND ONGOING PRECIPITATION. A SURFACE LOW WILL HELP TO FOCUS ADDITIONAL CONVECTION ALONG AND NORTH OF A SURFACE WARM FRONT ACROSS KANSAS. DO NOT EXPECT SEVERE WEATHER SO MUCH AS HEAVY RAIN HOWEVER. PRECIPITABLE WATER 0Z TUESDAY WILL RANGE FROM 1.5 TO 2.0 INCHES ACCORDING TO THE GFS AND CONTINUE IN THAT RANGE FOR MUCH OF THE AREA THROUGH 0Z THURSDAY. SHOWERS AND THUNDERSTORMS WILL NOT BE CONTINUOUS...RATHER THERE WILL BE A BREAK BETWEEN THUNDERSTORM COMPLEXES WITH THE LONGEST PAUSE EXPECTED DURING THE DAY TUESDAY. THIS CONCLUSION IS SHOWN IN EACH MODEL HOWEVER EUROPEAN AND GEM SHOW THE PRECIPITATION TO BE SHIFTED ACROSS NORTHERN PORTIONS OF THE AREA. BY THURSDAY...THE UPPER LEVEL RIDGE AXIS WILL RETURN WEST AND AMPLIFY UP THROUGH THE STATE. HEAT AND HUMIDITY WILL RETURN TEMPERATURES INTO THE MID AND PERHAPS UPPER 90S. THIS STRONG WARMING WILL ALSO LIMIT THUNDERSTORM CHANCES AS WE BEGIN TO SEE WARM AIR ALOFT AND A CAP OF WARMER TEMPERATURES ALOFT. LOOKING TO FRIDAY AND INTO THE WEEKEND WE WILL CONTINUE ABOVE NORMAL TEMPERATURES AND PERHAPS BE CAPPED BUT FOR NOW WILL CONTINUE A FEW CHANCES OF THUNDERSTORMS. A SURFACE LOW WILL BE WELL NORTH OF THE AREA WITH A DRYLINE ACROSS THE EASTERN PANHANDLE AND A POSSIBLE SOURCE OF THUNDERSTORMS. && .AVIATION... FORECAST CONCERNS FOR THE AVIATION COMMUNITY THROUGH MONDAY AFTERNOON LIE WITH THUNDERSTORM CHANCES AS VARIABLE LIGHT WINDS ARE EXPECTED THROUGH THE PERIOD WITH LITTLE OR NO CEILING OR VISIBILITY RESTRICTIONS. DID PUT 5SM IN FOG AT KLBF AROUND THE 11Z TIME THINKING BOUNDARY LAYER MOISTURE WILL BE HIGH AFTER OVERNIGHT RAINFALL AND LIGHT WINDS TO KEEP THE AIR FROM BEING STIRRED MUCH. NOT TERRIBLY CONFIDENT ON THIS THOUGH. THUNDERSTORM CHANCES WILL BE HIGHEST AT THE KLBF TERMINAL THIS EVENING AS IT IS EXPECTED FOR ACTIVITY FROM COLORADO TO SHIFT EAST ACROSS THE AREA. THEN ON MONDAY A WARM FRONT ACROSS KANSAS WILL LIFT NORTH AND WILL SERVE AS A FOCUS POINT FOR DEVELOPMENT OF THUNDERSTORMS. THE MOST LIKELY AREA FOR STORMS ON MONDAY WILL BE ACROSS NORTHERN NEBRASKA...AFFECTING THE KVTN TERMINAL BUT SHOULD BE AFTER 18Z. && .HYDROLOGY... VERY MOIST AND ANOMALOUS AIR CONTINUES TO SIT ACROSS THE AREA. PRECIPITABLE WATER VALUE WAS 1.32 INCHES AT LBF AT 12Z THIS MORNING...WHICH IS 139 PERCENT OF NORMAL. THESE VALUES ARE LIKELY TO INCREASE AS MOISTURE POOLS ON THE NORTH SIDE OF THE WARM FRONT LIFTING INTO NEBRASKA ON MONDAY. BY MONDAY NIGHT...THE GFS IS SIGNALING UPWARDS OF 2.00 INCHES WHICH WELL EXCEEDS THE 2 STANDARD DEVIATIONS ABOVE NORMAL AND COULD BE AN INDICATOR OF RECORD RAINFALLS. IN ADDITION...WARM CLOUD DEPTHS TONIGHT OVER SOUTHERN NEBRASKA APPROACH 4000 M...THEN ON MONDAY NIGHT AND TUESDAY REACH THOSE DEPTHS AGAIN ACROSS THE ENTIRE AREA INDICATING STORMS CAN BE VERY EFFICIENT RAINFALL PRODUCERS. THESE FACTORS...ALONG WITH STORM MOTIONS THAT AREA/T TOO RAPID INDICATE HEAVY RAINS WITH FLASH FLOODING WILL ALSO BE A THREAT OVER THE NEXT SEVERAL DAYS. SOMETHING TO CONSIDER IS THAT THE NORTHERN PARTS OF THE FORECAST AREA HAVE NOT SEEN A GREAT DEAL OF RAIN IN THE LAST WEEK SO CAN TAKE MORE RAINFALL AND AS THE THREAT SHIFTS INTO THESE AREAS ON MONDAY AND WITH SOME UNCERTAINTY STILL ON WHERE THE HEAVIEST RAINS WILL FALL DON/T SEE A NEED FOR A FLASH FLOOD WATCH IN ANY LOCATION AT THIS TIME. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...HIRSCH AVIATION/SHORT TERM...BROOKS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 349 PM CDT SUN JUL 10 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-112100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 349 PM CDT SUN JUL 10 2011 /249 PM MDT SUN JUL 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA TONIGHT. STORMS COULD BECOME SEVERE MAINLY SOUTH OF A LINE FROM LISCO TO MULLEN TO VALENTINE. QUARTER SIZE HAIL...DAMAGING WINDS AND HEAVY RAINFALL WILL BE THE PRIMARY THREATS WITH LOCALIZED FLASH FLOODING ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS AGAIN A RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND MONDAY NIGHT AS A FRONTAL BOUNDARY STALLS OUT ACROSS SOUTHERN NEBRASKA. CURRENT INDICATIONS ARE THAT THE MOST PROBABLE AREA FOR STRONG TO SEVERE STORMS WILL BE NORTH OF INTERSTATE 80 MONDAY AFTERNOON AND MONDAY NIGHT. AGAIN...HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING IS POSSIBLE. THE UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH AT LEAST TUESDAY AND WEDNESDAY. ALTHOUGH SEVERE THUNDERSTORMS CANNOT BE RULED OUT...GENERAL THUNDERSTORM DEVELOPMENT AND LOCALLY HEAVY RAINFALL ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND THEN AGAIN MONDAY AFTERNOON AND EVENING. ANY REPORTS OF HEAVY RAINS WOULD BE APPRECIATED. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE BROOKS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 432 PM CDT SUN JUL 10 2011 NEZ023-024-035-036-102230- ARTHUR NE-GRANT NE-HOOKER NE-MCPHERSON NE- 332 PM MDT SUN JUL 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARTHUR...NORTHWESTERN MCPHERSON...WESTERN HOOKER AND SOUTHEASTERN GRANT COUNTIES UNTIL 430 PM MDT/530 PM CDT/... AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SAND PUDDIN LAKE...OR 8 MILES NORTH OF ARTHUR...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS EXCEEDING 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SAND PUDDIN LAKE... THREE MILE LAKE... GREEN LAKE... SPRING VALLEY LAKE... SCHNICK LAKE... PRATT LAKE... SAND BEACH LAKE... EAST CODY LAKE... CARR LAKE... HIGHWAY 61 MILE MARKER 140... HIGHWAY 92 MILE MARKER 180... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SPRINGER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 537 PM CDT SUN JUL 10 2011 NEZ023-024-035-036-102330- ARTHUR NE-GRANT NE-HOOKER NE-MCPHERSON NE- 437 PM MDT SUN JUL 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARTHUR... NORTHWESTERN MCPHERSON...SOUTHWESTERN HOOKER AND SOUTHEASTERN GRANT COUNTIES UNTIL 530 PM MDT/630 PM CDT/... AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EAST CODY LAKE...OR 21 MILES NORTHEAST OF ARTHUR...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS EXCEEDING 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... EAST CODY LAKE... HIGHWAY 97 MILE MARKER 40... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SPRINGER
The North Platte radar (KLNX), 45 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
11 thunderstorm wind, 8 hail. Local standard time, as filed.
Six inch diameter tree limbs snapped off elm trees at this farmstead.
Tree damage reported at this location.
Tree limbs downed by thunderstorm wind gusts.
Tennis ball sized hail damaged trees at this location.
Southwest Public Power substation at Hayes Center recorded a wind gust of 71 MPH on an automated weather station.
Large tree limbs downed at this location.
Thunderstorm wind gusts estimated at 70 MPH damaged numerous large trees. A farm shed was damaged and several grain bins were destroyed in Hayes Center.
Tree limb damage occurred at this location.
Tree limb damage reported at this location.
A basketball goal was blown over and some green snap damage occurred to a corn crop at this location.
Law Enforcement reported downed trees 8 inches in diameter along with blown out windows on the west side of O'Neill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314324, 314332, 314325, 314345, 314326, 314327, 314335, 314328, 314329, 314348, 314330, 314336, 314338, 314344, 314331, 314340, 314343, 314350, 314351.